Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 55, NWS Buffalo, NY

June 28, 2024

NWS Buffalo, NY issued this small craft advisory at Jun 28, 2024, 5:56 PM EDT. It took effect at Jun 29, 2024, 7:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 5:56 PM EDT (21:56 UTC)
In effect from
Jun 29, 2024, 7:00 AM EDT
Expired
Jun 29, 2024, 9:44 PM EDT
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

168 
WHUS71 KBUF 282156
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
556 PM EDT Fri Jun 28 2024

LOZ045-290600-
/O.NEW.KBUF.SC.Y.0055.240629T1100Z-240630T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
556 PM EDT Fri Jun 28 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM Saturday to 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
4 follow-up statements
196 
WHUS71 KBUF 290211
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1011 PM EDT Fri Jun 28 2024

LOZ045-291015-
/O.CON.KBUF.SC.Y.0055.240629T1100Z-240630T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1011 PM EDT Fri Jun 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM SATURDAY TO
2 AM EDT SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM Saturday to 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
998 
WHUS71 KBUF 290741
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
341 AM EDT Sat Jun 29 2024

LOZ045-291600-
/O.CON.KBUF.SC.Y.0055.240629T1100Z-240630T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
341 AM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 2 AM EDT SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM this morning to 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
242 
WHUS71 KBUF 291935
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
335 PM EDT Sat Jun 29 2024

LEZ041-300300-
/O.EXB.KBUF.SC.Y.0055.000000T0000Z-240630T0300Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
335 PM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South to southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-300300-
/O.EXB.KBUF.SC.Y.0055.000000T0000Z-240630T0300Z/
Upper Niagara River and Buffalo Harbor-
335 PM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South to southwest winds 15 to 25 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-300345-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-240630T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
335 PM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
891 
WHUS71 KBUF 300144
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
944 PM EDT Sat Jun 29 2024

LOZ045-300245-
/O.CAN.KBUF.SC.Y.0055.000000T0000Z-240630T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
944 PM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

LEZ020-041-300245-
/O.CAN.KBUF.SC.Y.0055.000000T0000Z-240630T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
944 PM EDT Sat Jun 29 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 28, 2:44 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 2:44 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
244 PM EDT Fri Jun 28 2024

.SYNOPSIS...
Beautiful weather will deteriorate tonight and particularly on
Saturday...as low pressure crossing the Upper Great Lakes will push
several frontal boundaries through the region. Scattered showers
late tonight will become much more numerous on Saturday when a sub
tropical airmass will support some heavy rain as well. Not a good
day at all for outdoor activities. Sunday will offer some
improvement...but a few showers will still be possible.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
...Severe Weather Threat and Torrential Downpours on Saturday...

A mid-level ridge and surface high pressure will move into New
England later today. Warm air advection will begin across western NY
this afternoon. High temperatures will cap in the upper 70s to low
80s across western NY to the low to mid 70s east of Lake Ontario.
Dry and fair conditions will continue through sunset. Attention
turns upstream where the convergence of multiple factors will result
in the potential for a multi-hazard event Saturday through Saturday
evening.

A shortwave trough east of the Northern American Rockies will move
across the Northern Plains tonight. A broad area of low pressure
will become more compact as it moves into the Upper Great Lakes. A
large pool of moisture across the Central Plains to Ohio Valley will
move east as additional moisture moves north from the southern
Atlantic and GOMEX. A southwest flow will increase with a 45kt low
level jet approaching the region overnight. The strengthening low
level jet will trigger shower development across the region,
especially later tonight. Forecast soundings show weak elevated
instability above a defined warm nose where warm air advection will
be taking place. A few thunderstorms can't be ruled out overnight.

A plume of deep moisture will settle into the eastern Great Lakes
Saturday. PWATS are forecast between 2-2.25 inches which is well
above the 90th percentile and could reach maximum values per KBUF
sounding climatology data. Additionally, high freezing levels and
warm cloud layers will result in sufficient rainfall rates in any
showers and thunderstorms that develop across the region. Speaking
of precipitation, a warm front will be just south of the western
Southern Tier Saturday morning. An advancing shortwave trough and
strengthening low level jet will all converge on the southwest
corner of NYS/NW PA Saturday morning. While surface based
instability is not present in the morning, low topped convection
with moderate SRH will result in the potential for spinning storms.
The HREF is also showing increasing potential for heavy rainfall.
There is a low to moderate risk of localized flooding if storms
train over the same area. At this time, confidence was not high
enough for a flood watch for the region due to overall better
hydrologic conditions in this region.

As the warm front moves northward towards the North Country
Saturday, the warm sector will expand across western and central NY.
SBCAPE will increase, however cloud cover may subdue this parameter.
Showers and thunderstorms will move with the warm front with the
better forcing across interior portions of the forecast area. As the
warm front moves into the North Country Saturday afternoon, a
prefrontal trough will move into the region from the northwest and
additional showers and thunderstorms will likely develop across
western and north central NY. The potential of increasing
instability within a very moist warm sector with moderate shear and
storm relative helicity continues the risk for severe thunderstorms
with damaging winds and tornadoes as the main threats. The risk for
heavy rain and localized flooding increases east of Lake Ontario
later Saturday as the warm front moves into the region during peak
heating hours. MBE vectors show the potential for training storms,
however hi-res guidance is all over the place and very localized.
This area has seen recent rains (around 3" in the last 7 days) and
might have hydrologic concerns if training does develop.

The plume of moisture will move east of the region as a cold front
approaches Saturday night. Showers and thunderstorms will remain
possible, however the threat for severe storms and heavy rain will
slowly diminish from west to east. There is a Marginal and Slight
Risk of Severe thunderstorms across the region Saturday into
Saturday night. There is a Marginal and Slight Risk of Excessive
Rainfall Saturday and Saturday night. Rainfall amounts will average
over an inch across southwest NY and across the North Country.
Rainfall amounts will likely be lower from the Niagara Frontier to
the Finger Lakes. Any thunderstorms will be capable of locally heavy
downpours.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
A shortwave trough will round the base of the mid-level trough
causing the longwave troughing pattern to pull east out of the lower
Great Lakes by Monday. This pattern aloft will support a secondary
surface cold front to pass from west to east Sunday, bringing with
it continued chances for showers and thunderstorms.

Surface high pressure and associated dry air will begin to filter
east across the Great Lakes Sunday night. High pressure will then
slide east across the lower Great Lakes into New England Monday and
Tuesday. With the dry air filtering in across New York Sunday night,
showers and thunderstorms will scatter out from west to east. Then
dry and quiet weather will persist through Tuesday.

With regards for temperatures late this weekend and into the start
of the week, expect a cool Sunday with highs in the upper 60s and
low 70s across Western New York and the North Country, however low
to mid 70s will lie across the Genesee Valley and northern Finger
Lakes. Low to mid 70s will then linger Monday before a rebound in
temperatures on Tuesday with highs in the upper 70s to low 80s due
to exiting high pressure.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A mid level shortwave trough passing across southern Canada will
push a cold front slowly across our region Wednesday night, with
this front lingering near the NYS/PA state line Thursday and Friday.
Shower and thunderstorms through this period, and muggy, with
dewpoints in the low to mid 60s.

Wednesday will be the hottest day, with 850 hPa temperatures in the
upper teens (potentially topping 20C per the 12Z ECMWF) supporting
mid 80s to lower 90s. Clouds and storms around Thursday and Friday,
along with slightly cooler air aloft behind the front, will keep
temperatures in the 80 degree range.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will continue into the evening hours.

A southerly flow and moisture will increase across the region
overnight. Scattered showers will develop across the region with
ceilings lowering to 3-5k feet east of Lake Ontario above 5k feet
across western NY tonight. There is a low chance of thunderstorms
overnight. A warm front will move into southern NY Saturday morning.
There are signs that an area of showers and thunderstorms could
bring heavy rainfall to western NY especially the western Southern
Tier. The region will be within a plume of high moisture Saturday
and any storms have the potential for heavy downpours and reduced
visibility. Showers and thunderstorms will expand across central and
northern NY through the afternoon. Flight conditions will lower to
IFR/MVFR Saturday morning and improve to MVFR/VFR Saturday
afternoon.

Outlook...

Saturday...Localized restrictions in increasingly widespread showers
and scattered thunderstorms...some of which may produce locally heavy
rainfall.
Sunday...A chance of a leftover shower or two...otherwise mainly VFR.
Monday and Tuesday...VFR.
Wednesday...Mainly VFR.

&&

.MARINE...
An area of high pressure will move off the east coast
tonight...a warm front will approach the region from the south.
Winds will respond by veering back to the south and freshening
overnight while remaining below small craft advisory criteria.

It will then become quite unsettled on Saturday. Widespread showers and
possible strong thunderstorms will develop in the wake of the
aforementioned warm front during the course of the day...while fresh to
strong southerlies will generate more pronounced wave action.
Conditions may stay just below SCA levels...although conditions will
become choppy...particularly well offshore. The area that may
experience SCA conditions though will be the northeast corner of Lake
Ontario...north of Mexico Bay.

Fresh southwesterlies Saturday night will then freshen and become
westerly on Sunday when SCA's will be more likely...especially on Lake
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/RSH
NEAR TERM...HSK
SHORT TERM...EAJ
LONG TERM...Thomas
AVIATION...HSK
MARINE...HSK/RSH
Hazardous weather outlook, Jun 28, 4:10 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Buffalo NY
410 AM EDT Fri Jun 28 2024

NYZ001>008-010>014-019>021-085-291000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
410 AM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Drenching thunderstorms are expected on Saturday with the risk for
LOCALIZED rainfall amounts in excess of two inches. The potential
also exists for some of the storms to become strong to severe...with
strong to damaging wind gusts the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
410 AM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday widespread showers and scattered thunderstorms will
develop...with some of the storms potentially becoming capable of
producing strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.